MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0206
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code Rupture (2208)
Date of Event 12/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Potential adverse events in the labeling with the penumbra smart coil system include, but are not limited to, hematoma or hemorrhage at the site, aneurysm rupture, including death.Therefore, it was determined that the reported adverse event was an anticipated complications.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician successfully placed six coils in the aneurysm using the microcatheter.While placing the next smart coil, the physician felt the smart coil was stiff but was able to place the rest of it.Subsequently, the aneurysm ruptured.The physician continued the procedure.Due to a loop of the smart coil being displaced in the anterior cerebral artery (aca), a stent was placed.It was reported that the patient had minimal intracranial bleeding that stopped within seconds.The procedure was completed using additional smart coils.The outcome was a complete aneurysm coiling with minimal residual filling.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being updated on this follow-up # 01 mfr report:3005168196-2019-02449.1.Section h.Box 5.Labeled for single use?.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9555515
Report Number3005168196-2019-02449
Device Sequence Number14181547
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2024
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF90016
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date01/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Date Report Sent to FDA01/01/2005